Severe gamma-hydroxybutyrate withdrawal: A case report and literature review

Kathryn Craig, Hernan F. Gomez, John L. McManus, Theodore C. Bania

Research output: Contribution to journalArticlepeer-review

124 Scopus citations

Abstract

We report a case of gamma-hydroxybutyrate (GHB) withdrawal resulting in severe agitation, mental status changes, elevated blood pressure, and tachycardia hours after stopping chronic use of GHB. The patient admitted to substantial GHB abuse on a daily basis for 2.5 years. Previous attempts at cessation reportedly resulted in diaphoresis, tremors, and agitation. The patient's symptoms, negative polypharmacy history, and negative urine and blood toxicological analysis for alcohol, benzodiazepines, sedative-hypnotics, or other substances suggested the diagnosis of GHB withdrawal. Later analysis of a patient drug sample confirmed the presence of GHB. The patient required 507 mg of lorazepam and 120 mg of diazepam over 90 h to control agitation. This is one of the few reported cases of GHB withdrawal and one of the most severe. Given the increasing use of GHB, more cases of severe GHB withdrawal should be anticipated. Copyright (C) 2000 Elsevier Science Inc.

Original languageEnglish
Pages (from-to)65-70
Number of pages6
JournalJournal of Emergency Medicine
Volume18
Issue number1
DOIs
StatePublished - Jan 2000
Externally publishedYes

Keywords

  • Autonomic dysfunction
  • Gamma-hydroxybutyrate
  • Hallucinations
  • Tremors
  • Withdrawal

Fingerprint

Dive into the research topics of 'Severe gamma-hydroxybutyrate withdrawal: A case report and literature review'. Together they form a unique fingerprint.

Cite this